Case Presentation: A thirty-three year-old woman presented with four days of rash progressing to facial swelling with painful oral ulcers and difficulty swallowing as well as vaginal pain with painful urination. She also endorsed headaches, arthralgias, and fevers. Her past medical history was significant for a recent IUD placement. Besides prescriptions for diphenhydramine and prednisone from an emergency department, she had not taken any medications recently. Her home medications included health supplements and ibuprofen. Other exposures included her two children who separately had had croup and hand-foot-and-mouth disease recently. On admission, she was hypertensive and persistently febrile to 99.7 degrees and quickly rose to 107 degrees Fahrenheit. Physical exam was notable for facial and perioral edema with bleeding oral mucositis and a diffuse erythematous macular rash sparing the palms and feet. Pertinent laboratory values included a white blood cell count of 3.7 with bandemia of 49%, normal chemistries and liver panel, and a respiratory virus panel positive for rhinovirus/enterovirus. Urinalysis showed eighty-nine red blood cells, ninety-nine white blood cells, and no nitrite. The patient was started on broad spectrum antibiotics, antipyretics, and intravenous fluids. Dermatology was consulted to complete a punch biopsy revealing interface dermatitis with intraepidermal necrotic keratinocytes and mild perivascular inflammation consistent with Steven Johnson syndrome/Toxic Epidermal Necrolysis (SJS/TEN). Etanercept was then added. Once the lesions began to coalesce and desquamate, the patient was transferred to a trauma intensive care unit where she received supportive care from a multidisciplinary care team including trauma surgery, dermatology, ophthalmology, gynecology, infectious disease, and wound care.
Discussion: SJS/TEN are rare autoimmune mucocutaneous reactions that induce epidermal necrosis. This reaction is classically triggered by medications. Common culprits include sulfa-based drugs and anti-epileptic drugs, but at least 25% of cases occur without a known offending agent. In this case, a health supplement was thought to be the trigger. An algorithm exists to assess drug causality in SJS/TEN called ALDEN, but this does not aid in patient care. Although mortality is approximately 30% in this illness, disease severity is variable and ranges in clinical presentation. The standard of treatment is mainly supportive but requires a multidisciplinary care team, preferably in a burn-specialized intensive care unit. As in this case, early intervention from multiple disciplines is required to prevent morbidity and mortality. Wound care is essential for pain management, fluid loss, and daily dressings. Dermatology guides topical ointments and systemic treatments, such as etanercept used in this case. Ophthalmology evaluates ocular involvement; this patient required corneal transplants. Gynecology monitors vaginal adhesions and sometimes uses dilators to prevent this complication. Infectious disease monitors and treats the most common cause of death in these patients: septicemia. Numerous immune-modulating therapies have been studied, but only tumor-necrosis factor inhibitors and cyclosporine A have been shown to reduce mortality.
Conclusions: When SJS/TEN is suspected, independent of identifiable culprit medications, multidisciplinary consultation should be made early in the course to ensure a supportive recovery that minimizes morbidity and mortality.